Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 65, NWS Cheyenne, WY

June 22, 2009Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 22, 2009, 9:56 PM MDT for Sioux County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2009, 9:56 PM MDT (03:56 UTC)
Expired
Jun 22, 2009, 10:45 PM MDT
In force
49 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Sioux County, NE

The radar

The Cheyenne radar (KCYS), 161 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 10:02 PM MDTHAIL 127 Sse Harrison, NEDID SOME MINOR DAMAGE TO CORN CROP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3887 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 230356
SVRCYS
NEC165-230445-
/O.NEW.KCYS.SV.W.0065.090623T0356Z-090623T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
956 PM MDT MON JUN 22 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 1045 PM MDT

* AT 956 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  MOUNT EDNA...OR 24 MILES NORTHEAST OF TORRINGTON...AND MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AGATE AROUND 1010 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4253 10362 4215 10345 4217 10390 4234 10396
TIME...MOT...LOC 0357Z 256DEG 16KT 4228 10381

$$
3 follow-up statements
000 
WWUS55 KCYS 230414
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1014 PM MDT MON JUN 22 2009

NEC165-230445-
/O.CON.KCYS.SV.W.0065.000000T0000Z-090623T0445Z/
SIOUX NE-
1014 PM MDT MON JUN 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR CENTRAL SIOUX COUNTY...

AT 1010 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED
OVER CENTRAL SIOUX COUNTY...OR 28 MILES NORTHEAST OF TORRINGTON...
MOVING EAST AT 18 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
  SIOUX COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4225 10377 4238 10379 4252 10364 4253 10362
      4215 10345
TIME...MOT...LOC 0414Z 256DEG 16KT 4230 10371

$$

SJC
000 
WWUS55 KCYS 230426
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1026 PM MDT MON JUN 22 2009

NEC165-230445-
/O.CON.KCYS.SV.W.0065.000000T0000Z-090623T0445Z/
SIOUX NE-
1026 PM MDT MON JUN 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR EASTERN SIOUX COUNTY...

AT 1025 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH.
THIS STORM WAS LOCATED OVER CENTRAL SIOUX COUNTY...OR 31 MILES NORTH
OF SCOTTSBLUFF...MOVING EAST AT 18 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN SIOUX COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4228 10362 4242 10369 4249 10360 4225 10350
TIME...MOT...LOC 0426Z 256DEG 16KT 4231 10364

$$

SJC
000 
WWUS55 KCYS 230440
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 PM MDT MON JUN 22 2009

NEC165-230450-
/O.EXP.KCYS.SV.W.0065.000000T0000Z-090623T0445Z/
SIOUX NE-
1040 PM MDT MON JUN 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SIOUX COUNTY EXPIRES
AT 1045 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4228 10362 4242 10369 4249 10360 4225 10350
TIME...MOT...LOC 0440Z 256DEG 16KT 4232 10356

$$

SJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:33 PM MDT, 23 minutes earlier.

Area forecast discussion, Jun 22, 9:33 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
933 PM MDT MON JUN 22 2009

.UPDATE...TONIGHT...
MODELS SHOWED CONVECTIVE DEVELOPMENT ALONG A BOUNDARY FROM
NORTHEAST TO SOUTHWEST FROM EAST OF CHEYENNE TO NEAR ROCKY
MOUNTAIN NATIONAL PARK THIS EVENING...AND THIS CONVECTION HAS
DEVELOPED. STRONGEST CONVECTION HAS REMAINED SOUTH OF THE STATE
LINE THIS EVENING WHERE THE LOW-LEVEL CONVERGENCE AND INSTABILITY
ARE MAXIMIZED. HAVE INCREASED PRECIPITATION CHANCES AS THESE
STORMS WILL MOVE NORTHEAST AND INTO THE NEBRASKA PANHANDLE
OVERNIGHT...AND ADDED MENTION OF GUSTY WINDS AND SMALL HAIL.
BELIEVE SEVERE POTENTIAL SHOULD DECREASE WITH THE LOSS OF DAYTIME
HEATING AND LESS INSTABILITY PRESENT IN SOUTHEAST WYOMING. ENOUGH
INSTABILITY PRESENT IN EASTERN LARAMIE COUNTY AND NORTH TO NEAR
SCOTTSBLUFF TO SUPPORT CONTINUED CONVECTION THOUGH...SO SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT. INHERITED
TEMPERATURES AND WINDS WERE ON TRACK SO HAVE ONLY MADE MINOR
ADJUSTMENTS BASED ON CURRENT TRENDS.

&&

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
MODELS IN PRETTY GOOD AGREEMENT NOW WITH THE ECMWF MORE IN LINE
WITH YESTERDAYS GFS SOLUTION IN OPENING/KICKING OUT UPPER LOW OFF
THE SRN CAL COAST THURSDAY AND MERGING IT WITH A SHORTWAVE THAT
WILL THEN CROSS THIS REGION FRIDAY. MONSOONAL-LIKE PATTERN AHEAD
OF THE UPPER SYSTEMS WILL ADVECT MOISTURE OVER THE CWA THURSDAY
AND FRIDAY KEEPING CHANCES FOR MAINLY AFTERNOON AND EVENING
CONVECTION. OVER THE WEEKEND INTO EARLY NEXT WEEK WARM AND MAINLY
DRY CONDITIONS LOOK IN THE OFFING AS EXITING UPPER SYSTEM LATE
FRIDAY SWEEPS OUT MUCH OF THE MOISTURE WITH SFC HIGH SETTLING OVER
THE CWA. SOME HINT OF BETTER RETURN OF MOISTURE MONDAY BUT WILL
WAIT FOR CONSISTENCY.

&&

.AVIATION...
MAINLY VFR THRU MIDDAY TUE AS DRY SW FLOW SPREADS OVER THE
REGION...WITH ONLY A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS
EXTREME SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE TONIGHT.
SCATTERED THUNDERSTORMS WILL SPREAD ACROSS THE REGION TUESDAY
AFTERNOON. MVFR CEILINGS AND VISIBILITIES ALONG WITH MODERATE
TURBULENCE SHOULD BE EXPECTED WITH THE STRONGER THUNDERSTORMS
THROUGH TUESDAY NIGHT...PARTICULARLY OVER THE LARAMIE RANGE AND
AREAS TO THE EAST.

&&

.FIRE WEATHER...
TEMPS WILL CONTINUE AT NEAR OR SLIGHTLY ABOVE NORMAL LEVELS THRU
THE WEEK. A WEAK COOL FRONT WILL MOVE THROUGH THE REGION FROM THE
N/NE LATE TONIGHT WHICH WILL SHIFT WINDS TO THE NORTH AND DECREASE
TEMPERATURES A FEW DEGREES FROM TODAY. A CHANCE OF LATE DAY STORMS
RETURNS FOR TUE AND BEYOND... BUT WILL OVERALL BE A DRIER PATTERN
THAN RECENT WEEKS. AS A RESULT...FUELS WILL START TO SLOWLY DRY AS
THE MORE SUMMER LIKE PATTERN BEGINS TO TAKE OVER. MINIMUM RHS WILL
DROP INTO THE TEENS AND 20S MAINLY IN THE WEST ON TUE AND
WED...WITH WED BEING THE DRIER DAY. WINDS WILL BE BREEZY DURING
THE AFTERNOON HOURS OVER THE MOUNTAIN REGIONS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...CARPENTER
LONG TERM...RE
Hazardous weather outlook, Jun 22, 10:43 AM MDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 AM MDT MON JUN 22 2009

WYZ059>070-231645-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1043 AM MDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY AFTERNOON AND EVENING...A FEW STORMS COULD BECOME QUITE
STRONG IN FAR SOUTHEAST WYOMING. FOR WEDNESDAY THRU SUNDAY...THERE
IS A CHANCE FOR LATE DAY THUNDERSTORMS JUST ABOUT EACH DAY...WITH
PERHAPS THE FEWEST NUMBER OF STORMS DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-231645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1043 AM MDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ONE OR TWO WEAK THUNDERSTORMS WILL ROAM ABOUT THE PANHANDLE LATE
IN THE EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY IN THE LATE AFTERNOON AND EVENING...A FEW STORMS COULD
BECOME QUITE STRONG ESPECIALLY IN THE SOUTHERN HALF OF THE
PANHANDLE. FOR WEDNESDAY THRU SUNDAY...THERE IS A CHANCE FOR LATE
DAY THUNDERSTORMS JUST ABOUT EACH DAY...WITH PERHAPS THE FEWEST
NUMBER OF STORMS DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 22, 9:28 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
928 PM MDT MON JUN 22 2009

NEZ001>003-WYZ068-230415-
BOX BUTTE-DAWES-GOSHEN-SIOUX-
928 PM MDT MON JUN 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GOSHEN...NORTHWESTERN BOX
BUTTE...SOUTHERN SIOUX AND SOUTHWESTERN DAWES COUNTIES UNTIL 1015 PM
MDT...

AT 927 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF MOUNT EDNA...OR 15 MILES
NORTHEAST OF TORRINGTON...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.  BRIEF HEAVY RAIN AND
WIND GUSTS UP TO 50 MPH WILL ALSO OCCUR WITH THIS STORM.

KMD

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:24 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux37 min
Jun 22, 11:37 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball38 min
Jun 23, 12:15 AM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill45 min
Jun 23, 12:42 AM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff63 min
Jun 23, 12:54 AM MDTSevere Thunderstorm WarningCYSBox Butte, Cheyenne, Morrill66 min
Jun 23, 1:28 AM MDTAreal Flood AdvisoryCYSBanner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff and 1 more3 hr
Jun 23, 1:59 AM MDTSevere Thunderstorm WarningCYSDawes16 min
Jun 23, 5:26 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux64 min
Jun 23, 5:43 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.